Alert archive / Michigan / Small Craft Advisories in 2009

Small Craft Advisory 9, NWS Gaylord, MI

April 1, 2009

NWS Gaylord, MI issued this small craft advisory at Apr 1, 2009, 6:22 PM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Apr 1, 2009, 6:22 PM EDT (22:22 UTC)
Expired
Apr 1, 2009, 10:36 PM EDT
In force
4 hr
Issued by
NWS Gaylord, MI

The text

As transmitted, in the capitals the NWS used until 2016.

655 
WHUS73 KAPX 012222
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
622 PM EDT WED APR 1 2009

LMZ323-341-342-344>346-020630-
/O.NEW.KAPX.SC.Y.0009.090401T2222Z-090402T0900Z/
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
622 PM EDT WED APR 1 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 5 AM EDT THURSDAY. 

PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED
INFORMATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LHZ345>349-LSZ321-322-020200-
/O.NEW.KAPX.SC.Y.0009.090401T2222Z-090402T0200Z/
STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-
622 PM EDT WED APR 1 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM EDT THIS EVENING. 

PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED
INFORMATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
1 follow-up statement
885 
WHUS73 KAPX 020236
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1036 PM EDT WED APR 1 2009

LMZ323-341-342-344>346-020345-
/O.CAN.KAPX.SC.Y.0009.000000T0000Z-090402T0900Z/
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
1036 PM EDT WED APR 1 2009

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Apr 1, 4:33 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Apr 1, 4:33 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
433 PM EDT WED APR 1 2009

.SYNOPSIS.../ISSUED AT 433 PM/

LOW PRESSURE WILL CONTINUE TO LIFT INTO ONTARIO THIS EVENING...WHILE
A FEW WRAP AROUND RAIN...SNOW AND SLEET SHOWERS CONTINUE TO DRIFT
ACROSS THE NORTH WOODS THIS EVENING. AFTER A PERIOD OF PARTIAL
CLEARING TONIGHT INTO THURSDAY MORNING...SKIES WILL CLOUD BACK UP
WITH THE NEXT STORM SYSTEM TRACKING UP THROUGH THE OHIO RIVER
VALLEY. AS THIS STORM LIFTS THROUGH THE EASTERN GREAT LAKES THURSDAY
NIGHT AND FRIDAY...RAIN AND WET SNOW WILL PESTER NORTHERN MICHIGAN.
THE EXACT TRACK OF THIS STORM REMAINS IN QUESTION...BUT THERE IS A
POSSIBILITY OF SEVERAL WET INCHES OF SNOW FOR PORTIONS OF NORTHWEST
LOWER AND EASTERN UPPER MICHIGAN.

BERGER

&&

.SHORT TERM.../ISSUED AT 433 PM/...TONIGHT

TONIGHT...THE SFC AND 500 MB LOWS MOVE TO THE NORTHEAST SO THAT IT
IS NORTH OF THE LAKE SUPERIOR 06Z. AS IT MOVES THE NORTHEAST, THE
MOISTURE GOES WITH WITH IT BRINGING DRY AIR INTO N LOWER. THE 850 MB
TEMPERATURES ALSO WARM SO THAT THE -5C LINE IS TO THE STRAITS. SO
THE DYNAMIC FORCING AND THE THERMODYNAMIC FORCING BOTH DIMINISH AND
THE MOISTURE IN THE UPPER LEVELS (700-500MB RH<30%) LEAVES THE
REGION, BY 12Z. SO THE IDEA IS FOR THE SNOW/RAIN WILL GRADUALLY MOVE
TO THE NORTHEAST WITH THE LOW AND TAKE THE PRECIPITATION OUT OF
HERE.

LUTZ

&&

.LONG TERM.../ISSUED AT 433 PM/...THURSDAY AND BEYOND

THURSDAY...A WEAK AREA OF HIGH PRESSURE SITS IN THE GREAT LAKES
THROUGH THE DAY. THIS IS ENOUGH TO KEEP THE RAIN AT BAY BEFORE THE
NEXT STORM SYSTEM. CLOUDS WILL BE MOVING INTO THE N LOWER AND E
UPPER, BUT THE RAIN LOOKS LIKE IT WILL LAG UNTIL THE EVENING. THE
GFS IS A BIT FAST, THINKING THAT IT IS KEYING OFF OF SOME ISENTROPIC
LIFT. THE NAM PRESENTS A BETTER IDEA, BASED ON THE DRY SE FLOW THAT
WE GET THIS TIME OF YEAR.

LUTZ

PARADE OF STORMS ACROSS THE CONUS LOOKING TO CONTINUE THROUGH THE
NEXT SEVERAL DAYS AS MEAN LONG WAVE TROUGH PATTERN OVER NOAM REMAINS
BY-AND-LARGE INTACT. AND WITH THE NRN TIER OF STATES/GREAT LAKES
STILL OPEN TO INTRUSIONS OF COLDER AIR OUT OF CANADA...UNSETTLED
WEATHER WILL BE THE RULE WITH BOUTS OF WINTRY MIXED PRECIP THROUGH
THE FIRST WEEK OF APRIL.

NEXT IN THE SERIES OF THESE STORMS (AND OF IMMEDIATE CONCERN) SLATED
TO IMPACT THE REGION THURSDAY NIGHT THROUGH THE DAY FRIDAY. EERILY
SIMILAR TO LAST WEEKENDS STORM SYSTEM...POTENT SHORT WAVE NOW DIVING
THROUGH THE ROCKIES TODAY FORECAST TO ROUND THE CORNER OVER TEXAS...
THEN LIFT UP THROUGH THE GREAT LAKES WHILE POTENTIALLY MERGING WITH
NRN STREAM ENERGY AND BECOMING NEGATIVELY TILTED. ASSOCIATED SFC LOW
EXPECTED TO DEEPEN THEN TRACK NE THROUGH OHIO/LAKE ERIE ON FRIDAY
WITH A BAND OF DEFORMATION DRIVEN PRECIP DEVELOPING AHEAD OF THE SFC
LOW AND SLIDING UP THROUGH NRN LOWER MICHIGAN...THURSDAY NIGHT
THROUGH FRIDAY. GIVEN THE USUAL TENDENCY OF NEGATIVELY TILTED
SYSTEMS TO TRACK MORE WESTERLY THAN MODEL FORECASTS DEPICT...NO
REASON TO BELIEVE THIS STORM WILL BEHAVE MUCH DIFFERENT AND LAST
COUPLE OF NAM RUNS HAVE BEEN HINTING TOWARD THIS IDEA (ALSO EERILY
SIMILAR TO THE LAST STORM). BUT WITH THAT OF COURSE COMES THE WARMER
AIR ALOFT GETTING PULLED FURTHER NORTH/WEST INTO THE CWA AND
RESULTING IN A P-TYPE MESS...ALTHOUGH THIS STORM APPEARS JUST A
SMIDGE WARMER THAN THE LAST.

FIRST OFF FOR THIS RENDITION OF THE FORECAST HAVE FURTHER NUDGED
POPS INTO THE CATEGORICAL RANGE THURSDAY NIGHT THROUGH THE DAY
FRIDAY FOR MOST AREAS...WITH PRECIP TRAILING OFF FRIDAY NIGHT. WILL
HAVE PRIMARILY SNOW ACROSS THE NORTH AND WESTERN PORTION OF THE CWA
FOR BOTH PERIODS ALTHOUGH PRECIP MAY GET MORE MIXY DURING THE DAY
FRIDAY AS TEMPS GO WELL ABOVE FREEZING. A TRANSITION ZONE EASTWARD
TO ALL RAIN ACROSS THE EASTERN COUNTIES EVENTUALLY SWITCHING BACK TO
SNOW FRIDAY NIGHT AS COLDER AIR WRAPS BACK INTO THE REGION. QUESTION
IS WHETHER WE GET ENOUGH SNOW ACCUMULATION OVER THE WESTERN/CENTRAL
COUNTIES TO WARRANT ANY WATCH HEADLINES. MODELS PAINT THE HEAVIEST
QPF COINCIDENT WITH THE WARM AIR ALOFT SUGGESTING THAT SNOW ACCUMS
INTO THE COLDER AIR WOULD FALL SHORT OF WARNING CRITERIA. COUPLED
WITH SFC TEMPS AT OR ABOVE FREEZING THROUGH MUCH OF THE EVENT AND
ACCUMULATING SNOW FIGHTING AN EARLY APRIL SUN DURING THE DAY
FRIDAY...DON/T THINK ACCUMULATIONS WILL REACH WARNING CRITERIA. THUS
PLAN NO WATCH HEADLINES. BUT WITH THAT SAID...COUNTIES ALONG THE
EDGE OF THE HEAVIER QPF AND COLDER TEMPS ALOFT (BASICALLY THE HIGHER
TERRAIN OF NRN LOWER MICHIGAN) COULD STILL SEE DECENT ACCUMULATIONS
ESPECIALLY THURSDAY NIGHT...AND AN ASSORTMENT OF WINTER WEATHER
ADVISORIES MAY EVENTUALLY BE NEEDED.

SATURDAY AND SATURDAY NIGHT...ANOTHER BREAK IN THE WEATHER
ANTICIPATED AS SFC HIGH PRESSURE AND SHARP MID LEVEL RIDGE AXIS
SLIPS THROUGH THE REGION DURING THIS TIME. WILL PROBABLY BE DEALING
WITH WRAP AROUND CLOUD COVER WITH THE DEPARTING STORM FOR
SATURDAY...A GRADUAL WEST-EAST CLEARING TREND DURING THE DAY AND
PERHAPS SOME RESIDUAL NUISANCE PRECIP.

REST OF THE FORECAST (SUNDAY THROUGH WEDNESDAY)...ACTIVE WEATHER
CONTINUES WITH YET ANOTHER STORM SYSTEM COMING OUT OF THE PLAINS AND
THROUGH THE OHIO VALLEY/GREAT LAKES SUNDAY AFTERNOON THROUGH EARLY
NEXT WORK WEEK. RIGHT NOW...NRN MICHIGAN SLATED TO BE ON THE NRN
FRINGE OF THIS ONE AS HEAVIEST PRECIP LOOKING TO MOVE ACROSS SRN
LOWER MICHIGAN SUNDAY NIGHT. BUT WHATEVER WE DO GET WILL BE MAINLY
SNOW SUNDAY NIGHT...POSSIBLY STARTING AS A MIX SUNDAY AFTERNOON OVER
NRN LOWER MICHIGAN AS DAYTIME TEMPS WILL BE COMING OFF LOWER 40
DEGREE HIGHS. BEYOND THAT...MEDIUM RANGE GUIDANCE DIGS LARGE UPPER
TROUGH OVER THE E/NE CONUS BY EARLY NEXT WEEK WHICH WILL KEEP UP IN
UNSETTLED CONDITIONS AT LEAST THROUGH TUESDAY. ECMWF SHOWING A MORE
PROGRESSIVE LOOK TAKING THIS WAVE OUT OF THE REGION BY MIDWEEK WHILE
THE GFS KEEPS US IN UNSETTLED WEATHER. WILL START THE NEW DAY 7
(WED) ON AN OPTIMISTIC NOTE WITH A DRY FORECAST ALONG THE LINES OF
THE ECMWF...BUT WOULDN/T PUT TOO MUCH STOCK IN THAT.

ADAM

&&

.MARINE.../ISSUED AT 433 PM/

WINDS WILL CONTINUE TO DIMINISH TONIGHT AND WILL THUS TRIM REMAINING
SMALL CRAFT ADVISORIES IN THE NEARSHORE WATERS. HOWEVER...ANOTHER
STRONG STORM SYSTEM WILL INTENSIFY OVER THE LOWER MISSISSIPPI RIVER
VALLEY THURSDAY THEN TRACK UP THROUGH THE REGION THURSDAY NIGHT
THROUGH FRIDAY. THIS STORM WILL BRING ANOTHER ROUND OF GUSTY WINDS
AND SMALL CRAFT HEADLINES TO THE NEARSHORE AREAS. WIDESPREAD GALE
FORCE GUSTS NOT ANTICIPATED ALTHOUGH GUSTS IN THE LAKE HURON WATERS
MAY GET CLOSE ON FRIDAY.

ADAM

&&

.AVIATION.../ISSUED AT 143 PM/...VALID FOR 18Z TAFS

LOOKS LIKE AS THE 500 MB LOW MOVES TO THE NORTHEAST THE MOISTURE
WILL WANE SO THAT AFTER 00Z, THE CLOUDS SHOULD BEGIN TO THIN. ALSO
THE 850 MB TEMPERATURES RISING WILL HELP AS WILL THE SUN SETTING.
WINDS WILL STILL BE IN THE 5 TO 10 KNOT RANGE THROUGH THE NEXT 18
HOURS AFTER 00Z AS GRADIENT SLACKENS.

LUTZ

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.

&&
Hazardous weather outlook, Apr 1, 4:53 PM EDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
453 PM EDT WED APR 1 2009

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
021000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
453 PM EDT WED APR 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG STORM SYSTEM WILL DEVELOP OVER THE LOWER MISSISSIPPI VALLEY
THURSDAY...THEN TRACK INTO THE EASTERN GREAT LAKES REGION BY
FRIDAY AFTERNOON. THIS SYSTEM WILL BRING ACCUMULATING SNOW TO
EASTERN UPPER AND PORTIONS OF NORTHERN LOWER MICHIGAN...PRIMARILY
WEST OF THE I-75 CORRIDOR...THURSDAY NIGHT THROUGH THE DAY FRIDAY.
IN ADDITION...GUSTY NORTHEAST TO NORTH WINDS ARE POSSIBLE...FURTHER
EXACERBATING THE WINTRY CONDITIONS.

SMALL CHANGES IN THE TRACK OF THIS SYSTEM WILL RESULT IN CHANGES
IN SNOWFALL AMOUNTS AND LOCATION. BE SURE TO STAY TUNED TO CURRENT
FORECASTS FOR THE LATEST INFORMATION ON THIS DEVELOPING LATE WINTER
STORM.

ANOTHER ROUND OF ACCUMULATING SNOWFALL IS POSSIBLE ACROSS NORTHERN
LOWER MICHIGAN...SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ADAM

Nearby

Small Craft Advisories in Michigan, 2009Every small craft advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.